The Doctor's Corner
EMT Discussion Topics
Exciting news from the State! As some of you may know, the State of Wisconsin is instituting a naloxone (Narcan) administration pilot program at the EMT-B level. Several services within Bayfield County have applied to be a part of this one-year pilot program. This is big news, and a big step forward for prehospital care in Wisconsin, particularly in rural areas like Bayfield County. While we await news from the State as to whether or not Bayfield County will be included in the pilot program, I think it is worth discussing Narcan in a bit more detail. So what is Narcan?...How does it work?...and why is it so important in rural EMS?
Let’s start the discussion by addressing those questions in reverse order. Why is this important? Unfortunately, drug overdose deaths in the United States have more than tripled since 1990. In 2008, more than 36,000 people died from drug overdose, mostly from prescription drugs, the vast majority of which were pain medications such as Lortab, Percocet, Opana, Dilaudid, Fenatanyl, and Vicodin…all of which contain opiates. Emergency department visits for opiate overdose have more than doubled in the past 5 years. Shockingly, more than 12 million people reported using prescription painkillers nonmedically in 2010.
So then, what exactly does Narcan do? Technically speaking, naloxone is a pure opioid antogonist. It works by displacing opioids off of opiate receptor sites in the brain. Basically, it works by kicking opiates off brain receptors and then blocking those receptors from being occupied by an opiate for about 45 minutes (the duration of Narcan). This allows it to act, essentially, as a reversal agent for opiate overdose. It only works for opiates, however. So, for example, a patient that has overdosed on a benzodiazepine (Valium, Ativan, or Klonopin) may present as equally unresponsive as an opiate overdose, but will not respond to Narcan.
For those of you that have seen the dramatic effects of an unresponsive, hypoglycemic patient being given IV dextrose, think of Narcan on a similar level of efficacy except, of course, for opiate overdose (rather than hypoglycemia). It is that dramatic. Obtunded, hypoventilating, hypoxic opiate overdose patients will wake within minutes of receiving Narcan. This works equally well for illegal opiates, such as heroin, and it does for prescription painkillers. An exception here is the prescription opiate Methadone, which has a very long half-life (it’s active in the body for a long time) and is often prescribed in very high doses. While Narcan works for methadone, as well, it often requires much higher doses and repeat dosing to maintain effect. In fact, with methadone overdose, these patients almost always are admitted to the hospital on a Narcan IV drip infusing for several days.
So, back to the State of Wisconsin pilot program. This will allow Narcan to be given by EMT-Basic providers, in specific circumstances, by an intranasal and/or intramuscular route of administration. The intramuscular (IM) route is pretty straightforward and involves injecting the medication into a large muscle. The risk here, of course, is that it involves a needle. The intranasal (IN) route is preferable in that it only involves atomizing – as a fine mist – the medication into the patients nose. No needles…and it works just as well.
So what are the downsides of Narcan? Well, very few, actually. Naloxone itself is a very safe medication with few inherent side effects. If it is given to an unresponsive patient who has not overdosed on an opiate, it will not have any effect, but also will not likely cause any harm. The main danger of administering Narcan is that it works so well that it will cause an unresponsive drug abuser to abruptly wake up. Oftentimes they are not happy about this and can become rapidly violent, particularly if there are other drugs of abuse involved, such and alcohol, amphetamines, or synthetic drugs. Also, it is important to realize that Narcan blocks all opiate pain medications, and so giving it to a patient who has chronic pain (such as a cancer patient) will cause them to become severely uncomfortable.
So, there is a brief primer on naloxone (Narcan). I will provide more detailed information and instruction as this project moves forward. This is an exciting advancement in prehospital care at the EMT-B level. Those services not involved in the pilot program will likely be included after the one-year pilot when, hopefully, this treatment will become the standard-of-care throughout Bayfield County. So stay-tuned, more to come….Click the button below (after logging in) if you would like to make a comment about the topic above.
Comments are not visible to the public. Only members of one of the ambulance services can view and post comments. If your service is not using the call schedule it is doubtful you have login access. To obtain login access talk to your service director or email the site manager, Gene Miller
This page is restricted. Please log in below or use your browser's 'Back' button.